Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 55, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 3, 2011, 1:31 PM MDT for Broadwater County, Jefferson County, Lewis and Clark County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2011, 1:31 PM MDT (19:31 UTC)
- Expired
- Aug 3, 2011, 2:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Broadwater County, MT, Jefferson County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 93 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 1:32 PM MDT | HAIL 1 | 2 Se Montana City, MT | HAIL TO ONE INCH IN DIAMETER ENDED. TOTAL RAINFALL OF 0.15 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
388 WUUS55 KTFX 031931 SVRTFX MTC007-043-049-032015- /O.NEW.KTFX.SV.W.0055.110803T1931Z-110803T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 131 PM MDT WED AUG 3 2011 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROADWATER COUNTY IN SOUTHWEST MONTANA... NORTHEASTERN JEFFERSON COUNTY IN SOUTHWEST MONTANA... SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA... * UNTIL 215 PM MDT. * AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF MONTANA CITY...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE EAST HELENA AND MONTANA CITY. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. LAT...LON 4687 11177 4663 11139 4642 11182 4651 11205 TIME...MOT...LOC 1931Z 230DEG 16KT 4655 11183 $$
2 follow-up statements
623 WWUS55 KTFX 031949 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 149 PM MDT WED AUG 3 2011 MTC043-031957- /O.CAN.KTFX.SV.W.0055.000000T0000Z-110803T2015Z/ JEFFERSON MT- 149 PM MDT WED AUG 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED JEFFERSON COUNTY. LAT...LON 4662 11180 4683 11170 4663 11139 4645 11176 TIME...MOT...LOC 1947Z 230DEG 16KT 4659 11175 $$ MTC007-049-032015- /O.CON.KTFX.SV.W.0055.000000T0000Z-110803T2015Z/ BROADWATER MT-LEWIS AND CLARK MT- 149 PM MDT WED AUG 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR SOUTHEASTERN LEWIS AND CLARK AND NORTHWESTERN BROADWATER COUNTIES... AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WINSTON. THE SEVERE THUNDERSTORM WILL AFFECT LOCATIONS OVER CANYON FERRY LAKE THROUGH 215 PM...WITH BRIEF HEAVY RAINFALL AND POSSIBLE LARGE HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4662 11180 4683 11170 4663 11139 4645 11176 TIME...MOT...LOC 1947Z 230DEG 16KT 4659 11175 $$
683 WWUS55 KTFX 032000 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 200 PM MDT WED AUG 3 2011 MTC007-049-032009- /O.CAN.KTFX.SV.W.0055.000000T0000Z-110803T2015Z/ BROADWATER MT-LEWIS AND CLARK MT- 200 PM MDT WED AUG 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK AND NORTHWESTERN BROADWATER COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN CANCELLED. OTHER THUNDERSTORMS ARE DEVELOPING AND WILL AFFECT SOUTHWEST MONTANA THROUGH THE AFTERNOON HOURS. LAT...LON 4662 11180 4683 11170 4663 11139 4645 11176 TIME...MOT...LOC 1959Z 230DEG 16KT 4662 11169 $$ NL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:45 AM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 3, 11:45 AM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT WED AUG 3 2011 AVIATION SECTION UPDATED .DISCUSSION... A FEW CONVECTIVE CELLS HAVE BEEN MOVING ACROSS NORTH CENTRAL MONTANA THIS MORNING. HAVE UPDATED THE FORECAST TO TAKE THESE CELLS INTO ACCOUNT. HAVE ALSO MADE A FEW TWEAKS TO SLIGHTLY INCREASE WIND SPEED ACROSS THE FORECAST AREA FOR TODAY AND THIS EVENING. REMAINDER OF THE FORECAST IS IN GOOD SHAPE WITH ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. THESE CELLS WILL LIKELY PRODUCE GUSTY AND ERRATIC WINDS ONCE AGAIN. MPJ && .AVIATION... UPDATED 1800Z. A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TO BRING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHWESTERN MT AND PORTIONS OF CENTRAL MT THIS AFTERNOON AND EVENING. EXPECT VFR CONDITIONS THROUGH 18Z THURSDAY OVER THE REGION EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS IN THUNDERSTORMS AT KBZN...KHLN AND KLWT THROUGH THIS EVENING. THUNDERSTORMS WILL DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND INSTABILITY WITH SOME LINGERING SHOWER ACTIVITY UNTIL MIDNIGHT. JOH && .PREV DISCUSSION... /ISSUED 521 AM MDT WED AUG 3 2011/ TODAY THROUGH FRIDAY EVENING...CURRENT PATTERN OF WARM AND DRY CONDITIONS WILL PERSIST THROUGH FRIDAY...AS NRN ROCKIES REMAIN UNDER BROAD HIGH PRESSURE RIDGE COVERING MUCH OF THE COUNTRY. MONSOONAL MOISTURE MOVING UP THE WEST SIDE OF THE RIDGE WILL COMBINE WITH THE VERY WARM TEMPERATURES AND TERRAIN-INDUCED LIFT TO SPARK ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON/EVENING. BOTH DRY AND WET STORMS ARE LIKELY...WITH MOST CELLS PRODUCING JUST A FEW HUNDREDTHS OF AN INCH OF RAINFALL WHILE A FEW CELLS MAY BRING A THIRD TO HALF INCH OF RAINFALL. GUSTY OUTFLOW WINDS REMAIN THE PRIMARY THREAT FROM THE STORM ACTIVITY AS THE HIGH FREEZING LEVELS WILL SIGNIFICANTLY LIMIT DEVELOPMENT OF LARGE HAIL. TEMPERATURES DURING THE SHORT TERM PERIOD WILL REMAIN ABOUT 5 TO 8 DEGREES ABOVE SEASONAL AVERAGES AND WINDS SHOULD BE GENERALLY LIGHT. WARANAUSKAS FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WESTERLY FLOW IS EXPECTED DURING THE FORECAST PERIOD WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE FLOW CONTINUING TO KEEP AT LEAST SLIGHT CHANCES OF PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL ENHANCE LIFT AND INSTABILITY. MODELS WERE NOT IN VERY GOOD AGREEMENT REGARDING TIMING AND STRENGTH OF THESE SHORTWAVES...BUT DIURNAL INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON. BEST POTENTIAL FOR PRECIPITATION WILL BE ON MONDAY AND THE ECMWF IS THE MOST AGGRESSIVE REGARDING PRECIPITATION COVERAGE AND AMOUNTS OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN FIVE DEGREES OR SO OF SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE EXPECTED. MLS && .PRELIMINARY POINT TEMPS/POPS... GTF 90 56 86 57 / 10 20 20 30 CTB 86 50 81 52 / 10 10 10 20 HLN 90 55 89 57 / 20 30 30 30 BZN 89 50 88 51 / 20 30 30 40 WEY 77 39 77 39 / 30 30 40 40 DLN 84 49 84 49 / 20 30 40 40 HVR 90 55 88 56 / 10 10 10 30 LWT 87 54 85 55 / 20 30 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 3, 3:42 AM MDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 342 AM MDT WED AUG 3 2011 MTZ008>015-044>055-040945- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 342 AM MDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 1:28 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 128 PM MDT WED AUG 3 2011 MTZ014-052-053-032000- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 128 PM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 200 PM MDT... AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR MONTANA CITY...OR 8 MILES SOUTHEAST OF HELENA...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE...BUT NOT LIMITED TOO...EAST HELENA AND CANYON FERRY LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4690 11176 4663 11145 4642 11182 4651 11205 TIME...MOT...LOC 1927Z 210DEG 7KT 4654 11187 BRUSDA
Local storm report, Aug 3, 1:31 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
131 PM MDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL 2 SE MONTANA CITY 46.52N 111.90W
08/03/2011 E0.75 INCH JEFFERSON MT TRAINED SPOTTER
HALF INCH TO THREE QUARTER INCH HAIL AND HEAVY RAIN.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Aug 2, 8:48 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Aug 3, 1:28 PM MDT | Special Weather Statement | TFX | Broadwater | 32 min |
| Aug 3, 2:30 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 45 min |
| Aug 3, 3:29 PM MDT | Special Weather Statement | TFX | Fergus | 61 min |
| Aug 3, 4:13 PM MDT | Special Weather Statement | TFX | Judith Basin | 62 min |
| Aug 3, 4:40 PM MDT | Special Weather Statement | TFX | Cascade | 65 min |
| Aug 3, 4:53 PM MDT | Special Weather Statement | TFX | Chouteau | 67 min |
| Aug 3, 5:11 PM MDT | Special Weather Statement | TFX | Meagher | 49 min |
| Aug 3, 5:27 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Aug 3, 5:29 PM MDT | Special Weather Statement | TFX | Chouteau | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.